Alert archive / North Dakota / Tornado Warnings in 1999
Tornado Warning 31, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 22, 1999, 5:39 PM CDT for McIntosh County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 22, 1999, 5:39 PM CDT (22:39 UTC)
- Expired
- Jul 22, 1999, 6:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McIntosh County, ND
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2531 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
315 WFUS53 KBIS 222241 RRA TORBIS NDC051-222315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 539 PM CDT THU JUL 22 1999 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... EASTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 615 PM CDT * AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES NORTHEAST OF ASHLEY OVER MCINTOSH COUNTY...OR ABOUT 65 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT 15 MPH. THE TORNADO IS EXPECTED TO REMAIN IN RURAL AREAS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING...IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4610 9946 4597 9928 4602 9902 4626 9907 RSL NNNN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 22, 3:35 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 22, 3:35 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 335 PM CDT THU JUL 22 1999 SFC LOW IN CNTRL SD WI TROUGH EXTENDING TO JMS AND GFK. THIS FEATURE AND EWD IS MAIN FOCUS OF SVR TSTM THREAT. FEEL BIS AREA CLOSE ENOUGH TO LOW WI DWPT IN LOW 70S AND LIS LESS THAN -9 THIS AFTN TO WARRANT CHC TSMS. MAY HAVE TO INCLUDE DIK/MOT AREA ALSO. VORT MAX IN SRN CAN WI VORT TAIL MOVING ACROSS NRN ND TON. WL KEEP CHC TSTMS TON NORTH. FRI LOOKS MS AND HOT...BUT ALL THREE MODELS HAVE VORT MOVING IN LATE FRI AFTN/FRI NT. HOT AGAIN SAT. H7 CAP SETS UP AND AVN CARRIES IT THROUGH ENOUGH TO KEEP STRONG VORT FROM PRODUCING TSTMS IN ND. WL PUT CHC SAT NT IN THE NORTH WHERE CAP WILL BE WEAKEST. CAP BREAKS DOWN FOR SUN AND MON WI SFC LOW AND H5 ENERGY MOVES ACROSS THE STA. NOTHING SIG FOR TUE. .BIS...NONE. VINING
In the hours before
Special weather statement, Jul 22, 11:58 AM CDT, 5 hours 41 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-222200- SEVERE WEATHER OUTLOOK FOR CENTRAL AND WESTERN NORTH DAKOTA NATIONAL WEATHER SERVICE BISMARCK ND 1150 AM CDT THU JUL 22 1999 ...SEVERE THUNDERSTORMS POSSIBLE EAST OF A DICKINSON/WILLISTON LINE LATE THIS AFTERNOON AND EARLY TONIGHT... FORECAST...WIDELY SCATTERED THUNDERSTORMS WILL EXIT SOUTH CENTRAL NORTH DAKOTA EARLY THIS AFTERNOON. THEN A NEW ROUND OF THUNDERSTORMS WILL DEVELOP OVER THE REGION LATE THIS AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE IN THE WEST CENTRAL AND CENTRAL PORTIONS OF THE STATE. DISCUSSION...LAST NIGHT'S CONVECTION HAS STABILIZED THE LOWER BOUNDARY LAYER...BUT THE AIRMASS REMAINS VERY UNSTABLE ABOVE THAT. AN APPROACHING SHORTWAVE TROUGH LATE THIS AFTERNOON WILL REINITIATE THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. WEAK LOW LEVEL FLOW WILL LIMIT THE THREAT TO LARGE HAIL AND STRONG WINDS. WEATHER SPOTTERS MAY BE NEEDED IN CENTRAL AND PORTIONS OF WESTERN NORTH DAKOTA THIS AFTERNOON AND EARLY TONIGHT. THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. LISTEN FOR LATER FORECAST AND UPDATES. RSL
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:45 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 60 min |
| Jul 22, 12:34 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 66 min |
| Jul 22, 12:34 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 61 min |
| Jul 22, 12:47 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 63 min |
| Jul 22, 1:25 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail | 65 min |
| Jul 22, 2:07 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 63 min |
| Jul 22, 2:10 AM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 65 min |
| Jul 22, 2:28 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 47 min |
| Jul 22, 2:39 AM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 61 min |
| Jul 22, 2:58 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 62 min |
| Jul 22, 3:30 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 60 min |
| Jul 22, 4:02 AM CDT | Severe Thunderstorm Warning | BIS | Pierce | 58 min |
| Jul 22, 4:18 AM CDT | Severe Thunderstorm Warning | BIS | Rolette | 57 min |
| Jul 22, 4:30 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 30 min |
| Jul 22, 5:03 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, McIntosh | 57 min |
| Jul 22, 5:03 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 57 min |
| Jul 22, 6:00 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 45 min |
| Jul 22, 6:45 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Stutsman | 60 min |
Nearby
Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.